Dear Dr. Bailey,
If I put tretinoin 0.025% cream on a half hour after I cleanse, and then wait around in very low light (TV or computer) for several hours before I go to bed, is the tretinoin breaking down/degrading from that low light?
Thanks for your answer, ‘Cura’
Wow, I really like how you are thinking through the details of your tretinoin therapy. This is a question that is actually quite complex. The short answer is that quite possibly the visible light from light bulbs may degrade Retin A to some extent. Just how much and how quickly is impossible to know because it depends on the output of your light bulbs.
The tretinoin in Retin A cream is very prone to inactivation by light. UVA breaks it down the most but the peak wavelength that does this is 420nm, which is just into the visible light spectrum right outside of the UVA wavelength spectrum. This means that visible light from light bulbs can break down your tretinoin. So can sunlight with its visible light rays, UVA and UVB rays.
I recommend to my patients that they apply their tretinoin as the last thing they do before going to sleep. Most of us sleep in the dark and this takes care of the light/tretinoin issue. I keep my tretinoin on my bedside table for that purpose.
It’s also important to wear a broad spectrum sunscreen that reliably blocks both UVA and UVB during the day to keep light out of your tretinoin treated skin. I prefer the mineral sunscreen agents for this job and recommend only reputable sunscreen products with at least 5% or more micronized zinc oxide. The mineral sunscreens basically sit as a particle shield on the outer surface of the skin and prevent light from passing through to any of the skin layers.
This is a very well thought out question. I hope I’ve been able to help.
Cynthia Bailey MD, Dermatologist
If you have questions about skin care or skin health please send them to me using the Contact Dr. Bailey button at the top of the page.
Disclaimer: Please realize that availing yourself of the opportunity to submit and receive answers to your questions from Dr. Bailey does not confer a doctor/patient relationship with Dr. Bailey. The information provided by Dr. Bailey is general health information inspired by your question. It should not be a substitute for obtaining medical advice from your physician and is not intended to diagnose or treat any specific medical problem (and is not an extension of the care Dr. Bailey has provided in her office for existing patients of her practice). Never ignore your own doctor’s advice because of something you read here; this information is for general informational purpose only.
If you found this information helpful, you may also want to read:
Int J Pharm. 2008 March 20; 352(1-2): 123–128.
UVA is the major contributor to the photodegradation of tretinoin and isotretinoin: implications for development of improved pharmaceutical formulations
Bassam M. Tashtoush,1 Elaine L. Jacobson,2 and Myron K. Jacobson2*